Arkansas, 2020

Damaging Wind in Arkansas, July 2, 2020

July 2, 2020 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed over northwestern Arkansas during the late afternoon of the 2nd, near a stationary front that stretched across the region. The atmosphere had become very unstable by the time the storms formed, allowing the strongest storms to produce damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over northwestern Arkansas during the late afternoon of the 2nd, near a stationary front that stretched across the region. The atmosphere had become very unstable by the time the storms formed, allowing the strongest storms to produce damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 2, 5:35 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 2, 5:35 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
635 PM CDT Thu Jul 2 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Showers and thunderstorms may affect the northwest Arkansas sites
for the first hour or so of the forecast period. VFR conditions
will then prevail for the most part, with isolated showers and
storms again possible just about anywhere during the day Friday.

&&

.PREV DISCUSSION... /Issued 219 PM CDT Thu Jul 2 2020/

DISCUSSION...
Cluster of strong to marginally severe thunderstorms continue to
push south this afternoon across portions of northeast Oklahoma
into higher instability axis. Damaging winds and very heavy
rainfall are the main threats with this activity.

Behind outflow boundary, temperatures have cooled off significantly
and have therefore dropped heat headlines. Heat indices ahead of
boundary remain in the 107 to 110 range. Additional scattered
thunderstorms will be possible across far northeast Oklahoma and
northwest Arkansas as cap continues to weaken. In the short term,
generally followed latest HRRR guidance with convective line
pushing into southeast Oklahoma this afternoon. Only limited
chances for additional thunderstorm development is expected
across northeast Oklahoma this evening given atmosphere has
stabilized.

Storms that are forecast across western Kansas tonight could form
MCV, rotating around periphery of upper ridge on Friday. This
feature, coupled with diurnal heating will likely allow scattered
showers/thunderstorms to develop across southeast Oklahoma and
west-central Arkansas Friday afternoon. Storm chances will likely
continue on Saturday, primarily across aforementioned area as a
moist/unstable air-mass remains in place.

At least low precipitation chances will persist through the early
to middle part of next week as large upper high begins to build
over the four corners region. Temperatures will remain near normal
with a slow warming trend into late week. Again stayed close to
NBM guidance through the extended periods.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053-063-068-
     069.

     Excessive Heat Warning until 8 PM CDT this evening for OKZ057-
     058-062-067-070>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 8 PM CDT this evening for ARZ019-
     020-029.

&&

AVIATION.....05
Hazardous weather outlook, Jul 2, 4:03 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 PM CDT Thu Jul 2 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 PM CDT Thu Jul 2 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...Late afternoon through early evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Far Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Showers and thunderstorms, a few strong to marginally severe,
will continue across parts of southeast Oklahoma and northwest
Arkansas into the early evening hours. One or two storms will be
capable of producing wind gusts between 50 and 60 mph, along with
a brief period of very heavy rainfall. This activity should
diminish with the loss of daytime heating this evening.

Outside of thunderstorms, hot and humid conditions will continue
across parts eastern Oklahoma and western Arkansas into the the
evening hours. Heat index values between 105 and 110 degrees will
remain possible into the evening hours across some locations that
are not impacted by thunderstorms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY through WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will continue on Friday as a frontal
boundary continues to affect the region. The showers and
thunderstorms will become more isolated Saturday into Sunday as
the frontal boundary washes out.

The potential for showers and thunderstorms will pick up
slightly Monday into Tuesday as a weak upper level disturbance
moves across the region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 2, 1:41 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
241 PM CDT Thu Jul 2 2020

OKZ060-065>067-070-071-022015-
Tulsa OK-Muskogee OK-Okmulgee OK-Okfuskee OK-Wagoner OK-McIntosh OK-
241 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCINTOSH...
SOUTHWESTERN WAGONER...NORTHWESTERN MUSKOGEE...OKMULGEE...
SOUTHEASTERN TULSA AND OKFUSKEE COUNTIES UNTIL 315 PM CDT...

At 240 PM CDT, strong thunderstorms were located along a line
extending from 3 miles northeast of Haskell to Schulter to 2 miles
southwest of Bearden. Movement was south at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Broken Arrow...                   Muskogee...
Okmulgee...                       Okemah...
Okfuskee...                       Coweta...
Henryetta...                      Haskell...
Morris...                         Boley...
Weleetka...                       Dewar...
Porter...                         Schulter...
Taft...                           Boynton...
Grayson...                        Council Hill...
Bearden...                        Hoffman...

This includes Interstate 40 in Oklahoma between mile markers 212 and
254.

LAT...LON 3564 9621 3564 9619 3565 9619 3571 9608
      3607 9568 3581 9529 3538 9577 3529 9598
      3529 9644 3546 9644 3546 9647 3543 9650
      3543 9652 3546 9654 3544 9657 3544 9656
      3539 9654 3541 9658 3540 9662 3542 9662
TIME...MOT...LOC 1940Z 344DEG 19KT 3587 9564 3551 9595 3533 9642
Special weather statement, Jul 2, 1:50 PM CST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
250 PM CDT Thu Jul 2 2020

ARZ010-OKZ069-022015-
Washington AR-Adair OK-
250 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHINGTON AND
NORTHEASTERN ADAIR COUNTIES UNTIL 315 PM CDT...

At 250 PM CDT, a strong thunderstorm was located 3 miles southwest of
Watts, moving southeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Westville...                      Watts...
Cincinnati...                     Ballard...

LAT...LON 3615 9456 3610 9455 3610 9446 3605 9436
      3594 9464 3611 9474 3616 9461 3616 9458
TIME...MOT...LOC 1950Z 322DEG 5KT 3609 9462
Special weather statement, Jul 2, 2:15 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
315 PM CDT Thu Jul 2 2020

OKZ070-071-073-074-022045-
Haskell OK-Pittsburg OK-Muskogee OK-McIntosh OK-
315 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HASKELL...
MCINTOSH...NORTHERN PITTSBURG AND CENTRAL MUSKOGEE COUNTIES UNTIL 345
PM CDT...

At 315 PM CDT, strong thunderstorms were located along a line
extending from 4 miles northwest of Oktaha to 5 miles south of Dustin
to near Francis. Movement was south at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Mcalester...                      Eufaula...
Checotah...                       Crowder...
Oktaha...                         Canadian...
Indianola...                      Council Hill...
Hanna...                          Rentiesville...
Ashland...                        Stidham...
Raiford...                        Haywood...
Vivian...                         Arrowhead State Park...
Lake Eufaula State Park...        Scipio...
Wainwright...                     Arpelar...

This includes Interstate 40 in Oklahoma between mile markers 247 and
270.

LAT...LON 3505 9609 3506 9607 3509 9606 3512 9603
      3512 9601 3515 9601 3515 9598 3528 9598
      3573 9554 3530 9533 3482 9591 3473 9609
TIME...MOT...LOC 2015Z 347DEG 27KT 3561 9555 3519 9602 3489 9659
Special weather statement, Jul 2, 2:50 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
350 PM CDT Thu Jul 2 2020

OKZ073-022115-
Pittsburg OK-
350 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR PITTSBURG COUNTY UNTIL 415 PM
CDT...

At 349 PM CDT, strong thunderstorms were located along a line
extending from 4 miles south of Eufaula to 7 miles north of Mcalester
to 6 miles east of Gerty. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Kiowa...
Savanna...                        Crowder...
Alderson...                       Canadian...
Ashland...                        Haywood...
Blocker...                        Arrowhead State Park...
Mcalester Regional Airport...     Blanco...
Haileyville...                    Pittsburg...
Arpelar...                        Dow...
Bache...                          Featherston...

LAT...LON 3494 9609 3506 9586 3519 9573 3520 9568
      3523 9567 3525 9563 3524 9560 3522 9562
      3523 9559 3518 9545 3516 9545 3516 9541
      3503 9541 3503 9551 3487 9551 3468 9592
      3468 9609
TIME...MOT...LOC 2049Z 291DEG 31KT 3523 9556 3504 9576 3483 9618
Special weather statement, Jul 2, 3:16 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
416 PM CDT Thu Jul 2 2020

ARZ001-010-022145-
Benton AR-Washington AR-
416 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BENTON AND EASTERN
WASHINGTON COUNTIES UNTIL 445 PM CDT...

At 415 PM CDT, strong thunderstorms were located along a line
extending from 2 miles east of Rogers to 7 miles southeast of
Springdale. Movement was southeast at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Bentonville...
Lowell...                         Elkins...
Bethel Heights...                 Goshen...
Wyola...                          Tuttle...
Sulphur City...                   Mayfield...
Arnett...                         Hicks...
Monte Ne...                       Durham...
Sonora...

LAT...LON 3610 9394 3584 9395 3583 9396 3582 9396
      3579 9407 3639 9416 3640 9400 3613 9393
TIME...MOT...LOC 2115Z 335DEG 6KT 3634 9408 3612 9403
Special weather statement, Jul 2, 5:32 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
632 PM CDT Thu Jul 2 2020

ARZ011-019-020-029-030000-
Sebastian AR-Madison AR-Franklin AR-Crawford AR-
632 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
FRANKLIN...EASTERN CRAWFORD AND NORTHEASTERN SEBASTIAN COUNTIES UNTIL
700 PM CDT...

At 631 PM CDT, strong thunderstorms were located along a line
extending from 4 miles north of Fern to 5 miles north of Branch to 3
miles northwest of Mount Magazine. Movement was southwest at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Ozark...                          Charleston...
Mountainburg...                   Lavaca...
Mulberry...                       Dyer...
Altus...                          Branch...
Denning...                        St. Paul...
Wiederkehr Village...             Cass...
Saint Paul...                     Bloomer...
Fern...                           Fort Chaffee...
Caulksville...                    Jethro...
Bidville...                       Combs...

This includes Interstate 40 in Arkansas between mile markers 14 and
42.

LAT...LON 3577 9370 3538 9371 3537 9375 3542 9380
      3531 9381 3532 9392 3523 9392 3523 9402
      3519 9403 3528 9418 3559 9421 3576 9401
      3576 9396 3580 9396 3602 9371 3577 9366
TIME...MOT...LOC 2331Z 065DEG 23KT 3570 9400 3538 9394 3520 9367

The radar

The Western Arkansas radar (KSRX), 54 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 2, 5:45 PM CST
Where
Franklin County, Ozark
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.500, -93.830

Strong thunderstorm wind blew down small trees in and around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904959.